Ask The Doctor > Questions & Answers > Thrombophlebitis and the combined oral contraceptive pill

Thrombophlebitis and the combined oral contraceptive pill

Patient: I have been using birth control pills for approximately 16 years. Recently, I switched to the generic brand of the pill I usually take. Soon after switching I was diagnosed with a case of thrombophlebitis in my underarm. I believe this is the result of switching to the generic brand of my pill since I had never had any issues prior to switching. My doctor insists that I should never take birth control pills again because I will most likely have a reoccurance. Do you agree with her assessment? It feels a bit drastic to say that I should never use birth control pills again. What do you think?

 

 

Doctor: In general thrombophlebitis is not an absolute contraindication for combined oral contraceptive pill (OCP) administratio n; however the occurrence of thrombophlebitis places you at increased risk for developing a thrombus (clot), which is an absolute contraindication for all combined OCP administration. Certain types of OCP have specified a history of thrombophlebitis or current thrombophlebitis as a contraindication, such as those pills containing cyproterone and ethinyl estradiol. You have not mentioned which OCP you are taking, therefore I would advise discussing this with your family doctor, whether the specific brand of OCP you were taking, lists thrombophlebitis as an absolute contraindication.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment